Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Caribou, ME

August 15, 2017Aroostook County, Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2017, 8:41 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 8:41 PM EDT (00:41 UTC)
Expired
Aug 15, 2017, 9:30 PM EDT
In force
49 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 75 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 0.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS51 KCAR 160041
SVRCAR
MEC003-019-021-160130-
/O.NEW.KCAR.SV.W.0032.170816T0041Z-170816T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
841 PM EDT TUE AUG 15 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piscataquis County in north central Maine...
  East central Aroostook County in northern Maine...
  North central Penobscot County in east central Maine...

* Until 930 PM EDT

* At 841 PM EDT, a severe thunderstorm was located near Nashville
  Plantation, or 8 miles southwest of Portage, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Presque Isle, Caribou, Portage, Mapleton, Washburn, Mars Hill,
  Ashland, Woodland, Portage Lake, Masardis, Oxbow, Russel Crossing,
  Big Machias Lake, Moosehorn Crossing, Scopan, Nashville Plantation,
  Blaine, New Sweden, Westfield and Chapman.

This includes the following highways...
 US Highway 1 Blaine and near Presque Isle.
 State Highway 11 between Masardis and Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4617 6885 4675 6883 4701 6810 4648 6786
TIME...MOT...LOC 0041Z 241DEG 35KT 4665 6858 

HAIL...<.75IN
WIND...60MPH
 
$$

Walker
2 follow-up statements
093 
WWUS51 KCAR 160113
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
913 PM EDT TUE AUG 15 2017

MEC021-160122-
/O.CAN.KCAR.SV.W.0032.000000T0000Z-170816T0130Z/
Piscataquis ME-
913 PM EDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PISCATAQUIS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4631 6881 4683 6860 4701 6810 4648 6786
TIME...MOT...LOC 0112Z 241DEG 35KT 4680 6819 

$$

MEC003-019-160130-
/O.CON.KCAR.SV.W.0032.000000T0000Z-170816T0130Z/
Aroostook ME-Penobscot ME-
913 PM EDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EAST CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES...

At 912 PM EDT, a severe thunderstorm was located over Washburn, or 9
miles southwest of Caribou, moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Presque Isle, Caribou, Portage, Mapleton, Washburn, Mars Hill,
Ashland, Woodland, Portage Lake, Masardis, Oxbow, Moosehorn Crossing,
Scopan, Nashville Plantation, Blaine, New Sweden, Westfield, Chapman,
Castle Hill and Perham.

This includes the following highways...
 US Highway 1 Blaine and near Presque Isle.
 State Highway 11 between Masardis and Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4631 6881 4683 6860 4701 6810 4648 6786
TIME...MOT...LOC 0112Z 241DEG 35KT 4680 6819 

HAIL...<.75IN
WIND...60MPH
 
$$

Walker
075 
WWUS51 KCAR 160130
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
930 PM EDT TUE AUG 15 2017

MEC003-019-160139-
/O.EXP.KCAR.SV.W.0032.000000T0000Z-170816T0130Z/
Aroostook ME-Penobscot ME-
930 PM EDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK AND
NORTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Caribou Maine.

LAT...LON 4631 6881 4683 6860 4701 6810 4648 6786
TIME...MOT...LOC 0129Z 241DEG 35KT 4687 6799 

$$

Walker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:17 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 6:17 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
617 PM EDT Tue Aug 15 2017

.SYNOPSIS...
A cold front will cross the region tonight. High pressure and
drier air will follow for Wednesday. The dry weather will
continue into Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
615 PM Update...
Made some adjustments to the pops and wx grids using the HRRR as
the initial placement. So far, activity is pretty tame w/some
storm moving across the northern border. More activity is starting
to move into western areas per the latest radar loop. Meso
analysis showed mid 60 dewpoint air nosing into western Maine
w/another area nosing in across the Downeast region. Some of the
activity appears to firing on this higher dewpoint air. MUCAPE
shown by the RAP to be from 500-700 joules across northern and
central areas w/moisture loading from top down later in the
evening. It looks like action will fire a bit later w/winds
becoming the main threat w/heavy rainfall. Left small hail in
w/the enhanced wording for now and will re-assess later.

Previous Discussion...
Cold front currently to our northwest across Quebec province.
The front will continue to move toward the region this evening
with showers and scattered thunderstorms expected in advance of
the front. The best chances for storms remain across northern
and western sections of the forecast area. Still couldn't rule
out the potential for a gusty storm through late afternoon. Will
continue to reference enhanced wording for small hail and gusty
winds through sunset. Latest SPC meso analysis showing decent
shear in the 0-6 km layer, however, very little in the way of
surface based CAPE as of late this afternoon. Any lingering
showers and thunderstorms will wind down quickly this evening
with the passage of the front. Patchy fog will once again be
possible until the passage of the front with areas of fog along
the coast. Lows tonight wil range from the low 50s across the
north and upper 50s to near 60s downeast.

Much drier air will follow the passage of the cold front
Wednesday with gusty northwest winds and cooler temperatures.
Dew point temperatures will fall into the mid to upper 40s
across the north and low to mid 50s downeast. Expect partly to
mostly sunny skies north and mostly sunny skies downeast. Highs
will range from the upper 60s to near 70 degrees north and mid
70s to near 80 downeast.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Strong, cold upper level low pressure will pass to our
north/northeast Wednesday night and Thursday. This will lead to
breezy conditions with the breeze out of the west/northwest, and
a dry crisp airmass. Skies will be mostly clear Wednesday night
and Thursday, except partly cloudy at times over the north
closer to the upper low.

High pressure moves overhead Thursday night with cool
temperatures. The high moves east Friday and clouds begin to
increase ahead of the next system. Chance of rain Bar Harbor,
Bangor, Moosehead regions late Friday, but most of the rain
should hold off until Friday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Rain event Friday night perhaps into early Saturday with a warm
front moving through. Looks like more of a regular steady rain
than a showery or stormy situation. Best shot at rain appears to
be over Downeast at this time. Models coming into better
agreement on the system, though model agreement still isn't
great. Tough call on Saturday daytime as to whether the system
will have pushed off to the east or if it will be lingering.

Some showers or possibly storms Sunday afternoon, then dry and
warm Monday through Tuesday. Next potential system around
Wednesday.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VFR conditions this evening will give way to MVFR at
times in showers and scattered thunderstorms, mainly northern
terminals. Expect VFR early to give way to IFR/LIFR in low
clouds and areas of fog, especially KBHB. Conditions improving
conditions on Wednesday with VFR expected along with Northwest
winds gusting to 25 kt at times.

SHORT TERM: Mainly VFR Wednesday night through Friday. Can't
rule out occasional MVFR ceilings far Northern Maine Wednesday
night and Thursday. Widespread IFR likely Friday night into
early Saturday with a warm front.

&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels through Wednesday. Areas of fog will once again lower
visibility to 1 nm or less at times tonight, then improve with
the passage of the front early Wednesday.

SHORT TERM: Wednesday night, long period swell arrives from
Hurricane Gert. Doesn't appear to be too significant and
shouldn't be enough to need any high surf advisory. It does
appear to lead to small craft level wave heights  a bit above
five feet Wednesday night into Thursday. Wind gusts to 25 kt are
also possible on Thursday (not associated with Gert).
Conditions improving Thursday night into Friday, then conditions
close to small craft possible Saturday with the next weather
system.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Hewitt
Short Term...Foisy
Long Term...Foisy
Aviation...Duda/Hewitt/Foisy
Marine...Duda/Hewitt/Foisy
Hazardous weather outlook, Aug 15, 9:32 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
932 AM EDT Tue Aug 15 2017

MEZ001>006-010-011-015-031-032-161345-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-Northern Washington-
932 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop ahead of a cold front
this afternoon into the evening hours. A few storms may become
strong with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-161345-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-
932 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-161345-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
932 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:45 AM EDTHigh Surf AdvisoryCARHancock, Washington39 hr
Aug 16, 2:45 AM EDTSmall Craft Advisory for Hazardous SeasCAR39 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.